Alert archive / South Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 40, NWS Sioux Falls, SD

July 21, 2010Lincoln County, Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 21, 2010, 9:48 PM CDT for Lincoln County, Minnehaha County, South Dakota. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2010, 9:48 PM CDT (02:48 UTC)
Expired
Jul 22, 2010, 4:00 AM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, SD, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 8 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 10:50 PM CDTFLASH FLOODSioux Falls, SDSTREET FLOODING IN SIOUX FALLS.
Jul 21, 11:04 PM CDTHEAVY RAIN 4Sioux Falls, SDWEST SIDE OF CITY.
Jul 21, 11:05 PM CDTFLASH FLOODSioux Falls, SDSTALLED CARS REPORTED IN SIOUX FALLS DUE TO FLOODED ROADWAYS.
Jul 21, 11:20 PM CDTHEAVY RAIN 2.5Sioux Falls, SDSIOUX FALLS AIRPORT.
Jul 21, 11:40 PM CDTFLASH FLOODTea, SDEMERGENCY MANAGER REPORTED WATER OVER THE ROADS IN TEA AS WELL AS AT LEAST TWO HOMES WITH WATER IN THE BASEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WGUS53 KFSD 220248
FFWFSD
SDC083-099-220900-
/O.NEW.KFSD.FF.W.0040.100722T0248Z-100722T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 PM CDT WED JUL 21 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 400 AM CDT THURSDAY

* AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. ONE 
TO THREE INCHES OF RAINFALL CAN BE EXPECTED OVER THE WARNED AREA 
CREATING FLOODING...ESPECIALLY IN URBAN AREAS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...SIOUX
  FALLS...CROOKS...HARRISBURG...HARTFORD AND TEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4369 9662 4360 9667 4348 9658 4344 9659
      4338 9652 4337 9653 4338 9692 4350 9692
      4350 9696 4370 9695

$$

BT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 4:35 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Jul 21, 4:35 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 PM CDT WED JUL 21 2010

.DISCUSSION...
FIRST BANDS OF SHOWERS AND TSTMS CONTINUE TO PROGRESS NORTHEAST OVER
THE FORECAST AREA. EXPECT THEY WILL CONTINUE TO WEAKEN AS THEY
OUTRUN THERMAL SUPPORT...MOISTURE...AND INSTABILITY. NEXT MAIN BATCH
SHOULD DEVELOP BY THE END OF THE AFTERNOON AND STORMS WILL HAVE MUCH
MORE GOING FOR THEM AS THEY MOVE NORTHEAST INTO THE AREA EARLY THIS
EVENING. STORMS LIKELY TO STEADILY BECOME MORE CONCENTRATED...THAT
IS INCREASE IN AREAL COVERAGE THROUGH THE EVENING. HEAVY RAIN
EXPECTED TO DEVELOP IN SOME OF THE STORMS AND THIS TOO SHOULD BECOME
MORE CONCENTRATED WITH TIME...WITH THE GREATEST THREAT OF HEAVY RAIN
OVER THE SOUTHEAST CORNER OF THE AREA IN NORTHWEST IOWA. WILL EXTEND
MENTION OF HEAVY RAIN IN FORECAST TO THE NORTH AND WEST OF THIS
PRIME AREA...BUT NORTHWEST IOWA IS WHERE THE GREATEST GENERAL
RAINFALL SHOULD FALL...AS WELL AS WHERE THE GREATEST POTENTIAL FOR
EXCESSIVE RAINFALL IS. A FLASH FLOOD WATCH IS A BORDERLINE CALL FOR
NORTHWEST IOWA. FOR NOW IT APPEARS THAT THE POTENTIAL DOES NOT QUITE
MATCH UP TO THE FLASH FLOOD GUIDANCE AND WILL HOLD OFF. ON RAINFALL
AMOUNTS...A CONSENSUS OF VARIOUS MODEL SOLUTIONS...LEAVING OUT THE
GFS...SEEMS THE WAY TO GO. WILL PROBABLY GO CLOSE TO GUIDANCE GRIDS
ON QPF. MEANWHILE...STORMS WILL CONTINUE TO SPREAD OVER ALL OF THE
FORECAST AREA...BEING MOST CONCENTRATED IN THE SOUTHEAST FOR THE
SAME REASON THE GREATEST HEAVY RAIN THREAT IS THERE...MOISTURE AND
PROXIMITY TO THE RIPER BOUNDARY TO THE SOUTH. WILL PEAK ACTIVITY
AROUND AND JUST AFTER MIDNIGHT AND ALLOW FOR SOME TAILING OFF FROM
THE WEST VERY LATE TONIGHT. LOW TEMPERATURES NOT A BIG PROBLEM IN
THIS HUMID ENVIRONMENT AND GUIDANCE SEEMS OK. OF COURSE THE HOURLY
COOLING WILL VARY WITH THE STORMS. / WILLIAMS

VERY ACTIVE AND WET PATTERN CONTINUES...AT LEAST THRU FRI NIGHT...
THEN A NICE BREAK THIS WEEKEND...BEFORE RIDGE RIDER TSTMS RETURN
NEXT WEEK. AFTER MCS MOVES OFF THRU ERN CWA EARLY THU...SSWLY FLOW
BRINGS IN WARM AND HUMID AIR FOR THE DAY AND CAPPING AND LACK OF
CONVERGENCE WILL BRING A DRY PERIOD THRU MIDDAY. NAM APPEARS TO BE
TOO FAR SOUTH WITH BOUNDARY...AND OTHER MODELS FURTHER NORTH AND
BETTER. EXPECT CHCS OF TSTMS TO DVLP AGAIN BY LATE AFTN WRN TO NRN
CWA ON EDGE OF CAP AND DVLP SEWD THRU CWA THU EVE ALG CDFNT. LAPSE
RATES PRETTY DECENT...BUT CONVERGENCE AND DYNAMICS DO NOT LOOK THAT
GREAT FOR A WIDESPREAD SVR EVENT. FNTL BOUNDARY SAGS SOUTH THRU AREA
THU NGT SETTING UP A POTENTIALLY MUCH MORE WDSPRD HEAVY/SVR EVENT
FRI AFTN AND EVE. MAJOR SHORT WAVE WILL INDUCE GOOD LWR LVL
CONVERGENCE ALONG AND NORTH OF BOUNDARY TO LIKELY PRODUCE TSTMS
DVLPG NWRN CWA FRI AFTN MOVG SEWD THRU ESP ERN HLF CWA FRI NIGHT.
HIT THE POPS AND QPF PRETTY GOOD WITH THIS SYSTEM. THIS WAVE WILL
BE FLWD BY NICE INTRUSION OF SOMEWHAT COOLER AND DRIER AIR FOR THE
WEEKEND...WITH MODERATION STARTING MON WITH BLDG UPR RIDGE. THIS
WILL BRING BACK THE TROPICAL AIR FROM THE SOUTH. RIDGE RIDERS
GRADUALLY BRING INCRG CHCS OF TSTMS SWD INTO THE AREA THRU TUES
NIGHT AND WED...AND THE STORMY WX PATTERN SHOULD RETURN UFN./ RSR

&&

.AVIATION...
GENERALLY VFR CONDITIONS LATE THIS AFTERNOON WILL LOWER LOCALLY BUT
WITH INCREASING FREQUENCY AFT 00Z AS STORMS BECOME MORE NUMEROUS
OVER AREA. LOCAL CIGS 1-3K FT AND VSBYS 3-5SM CAN BE EXPECTED IN
STORMS WITH VERY LOCAL AND BRIEF VSBYS BLO 3SM. AFTER ABOUT
06Z...THE WIDESPREAD NATURE OF THE RAINFALL MAY DEVELOP SOME GENERAL
CIGS 2-3K FEET EASTERN PART OF FORECAST AREA WHILE MORE SPOTTY LOWER
CIGS AND VSBYS CONTINUE TO THE WEST. THIS THREAT OF MVFR CIGS WILL
CONTINUE AFTER 12Z EVEN AS PRECIP TAILS OFF...THEN AFTER 15Z-16Z
GENERAL VFR CONDS SHOULD RETURN. / WILLIAMS

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jul 21, 6:33 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT WED JUL 21 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
633 PM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE AFTERNOON HOURS THROUGH THE MISSOURI VALLEY. THIS AREA
OF STORMS WILL MOVE NORTHEAST THROUGH THE EARLY EVENING. A FEW
STORMS MAY BE CAPABLE OF QUARTER SIZE HAIL AND WIND GUSTS TO
AROUND 60 MPH. LATER IN THE EVENING...ADDITIONAL THUNDERSTORMS
WILL DEVELOP AND BECOME WIDESPREAD FROM SOUTHEASTERN SOUTH DAKOTA
AND NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA. THE STORMS ARE
LIKELY TO MERGE A LARGE SYSTEM TONIGHT...WITH STORMS REGENERATING
AND KEEPING THE EFFECTIVE MOVEMENT SLOW. THE MOST LIKELY LOCATION
FOR A PERSISTENT COMPLEX OF STORMS IS ACROSS NORTHWEST IOWA.
AREAS OF HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY SOUTH OF A
LINE FROM YANKTON SOUTH DAKOTA TO THE IOWA GREAT LAKES...WHERE AN
AVERAGE OF ONE TO TWO INCHES RAINFALL IS EXPECTED.  A FEW STORMS
FROM THE LOWER MISSOURI VALLEY TOWARD STORM LAKE WILL ALSO BE
CAPABLE OF PRODUCING HAIL TO HALF DOLLAR SIZE AND WINDS TO 65
MPH.

FLOODING...
HEAVY RAINFALL MAY PRODUCE FLASH FLOODING FROM FAR SOUTHEAST
SOUTH DAKOTA AND NORTHEAST NEBRASKA INTO NORTHWEST IOWA TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTER LINGERING STORMS EXIT SOUTHWEST MINNESOTA AND NORTHWEST
IOWA ON THURSDAY MORNING...A QUIET PERIOD IS EXPECTED UNTIL THE
RISK FOR REDEVELOPING THUNDERSTORMS LATER THURSDAY AFTERNOON AND
THURSDAY NIGHT. IF THUNDERSTORMS CAN DEVELOP ACROSS SOUTHEAST
SOUTH DAKOTA NEAR A FRONTAL ZONE...THERE WILL BE THE POTENTIAL
FOR SEVERE STORMS WHICH PRODUCE LARGE HAIL AND DAMAGING WINDS.
ALSO...SOME HEAT INDICES WILL REACH 100 TO 105 DEGREES FROM THE
LOWER MISSOURI VALLEY TOWARD SPENCER AND STORM LAKE ON THURSDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 21, 6:59 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
659 PM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     CHAMBERLAIN             43.81N 99.32W
07/21/2010  E60 MPH          BRULE              SD   EMERGENCY MNGR

&&

BT
Local storm report, Jul 21, 7:45 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
745 PM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 PM     TSTM WND GST     WESSINGTON SPRINGS      44.08N 98.57W
07/21/2010  E70 MPH          JERAULD            SD   AMATEUR RADIO

            ACCOMPANIED BY HEAVY RAIN

&&

BT
Local storm report, Jul 21, 7:46 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 PM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     WESSINGTON SPRINGS      44.08N 98.57W
07/21/2010  E70.00 MPH       JERAULD            SD   AMATEUR RADIO

            ACCOMPANIED BY HEAVY RAIN

&&

BT
Local storm report, Jul 21, 8:07 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
807 PM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     12 S KIMBALL            43.57N 98.96W
07/21/2010  E60 MPH          BRULE              SD   PUBLIC

&&

BT
Local storm report, Jul 21, 9:02 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
902 PM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     FLASH FLOOD      MITCHELL                43.73N 98.03W
07/21/2010                   DAVISON            SD   EMERGENCY MNGR

            STREET FLOODING

&&

BT
Local storm report, Jul 21, 9:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
946 PM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     HEAVY RAIN       MITCHELL                43.73N 98.03W
07/21/2010  M3.69 INCH       DAVISON            SD   CO-OP OBSERVER

            RAIN FELL IN 1.5 HOURS EARLIER THIS EVENING. WIDESPREAD
            STREET FLOODING MITCHELL.

&&

CJANSEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:15 PM CDTSevere Thunderstorm WarningFSDJerauld45 min
Jul 21, 7:23 PM CDTSevere Thunderstorm WarningFSDAurora, Brule37 min
Jul 21, 7:47 PM CDTSevere Thunderstorm WarningFSDJerauld, Sanborn43 min
Jul 21, 7:52 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas38 min
Jul 21, 7:54 PM CDTFlash Flood WarningFSDDavison, Hanson, Sanborn6 hr
Jul 21, 10:53 PM CDTFlash Flood WarningFSDLincoln, Minnehaha6 hr
Jul 21, 11:25 PM CDTFlash Flood WarningFSDClay, Lincoln, Turner, Union, Yankton7 hr
Jul 22, 2:08 AM CDTFlash Flood WarningFSDUnion4 hr
Jul 22, 2:48 AM CDTRiver Flood WarningFSDTurner56 hr
Jul 22, 10:20 AM CDTRiver Flood WarningFSDLincoln, Union6 days
Jul 22, 10:20 AM CDTRiver Flood WarningFSDUnion6 days
Jul 22, 10:20 AM CDTRiver Flood WarningFSDTurner11 hr
Jul 22, 10:20 AM CDTRiver Flood WarningFSDTurner5 days
Jul 22, 10:20 AM CDTRiver Flood WarningFSDClay23 days
Jul 22, 10:20 AM CDTRiver Flood WarningFSDClay11 hr
Jul 22, 2:59 PM CDTFlash Flood WatchFSDBeadle, Bon Homme, Brookings, Clay, Davison, Hanson and 12 more35 hr
Jul 22, 5:08 PM CDTRiver Flood WarningFSDBon Homme, Charles Mix17 hr
Jul 22, 5:08 PM CDTRiver Flood WarningFSDBon Homme29 hr
Jul 22, 5:08 PM CDTRiver Flood WarningFSDBon Homme3 days

Nearby

Flash Flood Warnings in South Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.